Two-year-old experiences severe brain damage after contact with 7-OH

Two-year-old experiences severe brain damage after contact with 7-OH

Auburn Toddler Suffers Severe Brain Injury Linked to 7-OH Drug

AUBURN, Ind. – A two-year-old boy in Indiana has endured a serious brain injury, which authorities say is connected to exposure to a substance known as 7-OH.

Police have charged 20-year-old Kole Schwarz with neglecting a dependent leading to a catastrophic injury. Records from the court reveal that he was the live-in boyfriend of the child’s mother at the time of the incident.

Family members relayed that the toddler was quickly taken to a hospital in DeKalb County on September 6. According to the affidavit, he arrived “unresponsive” and was subsequently placed in a medically induced coma.

He was later transferred to Riley Hospital in Indianapolis for further care. Court documents indicated that a specialized laboratory test revealed the presence of kratom-related substances in his bloodstream.

During the investigation, the child’s mother expressed concerns that Schwarz had used “7-OHs” and feared the toddler might have ingested some as well.

Investigators learned that Schwarz admitted to purchasing tablets sold as “7-OH” from a contact in Fort Wayne, describing it as likely the source of the child’s exposure. He claimed the tablets had remained sealed in his pocket.

Reports also noted that the little boy had an “unknown green substance around his mouth,” and an MRI showed signs of what doctors classified as a catastrophic injury.

The child’s mother is not suspected of any wrongdoing in this case and has been fully cooperative with law enforcement during their investigation.

Josie Casebere, the toddler’s grandmother, shared that she has spent six weeks at the hospital with him. “It’s been the hardest thing in my life. I mean, I’ve lost parents and friends, and this is… I know we didn’t lose him, but it’s still been the hardest thing I’ve ever went through,” she expressed. “He’s got a wheelchair order that’s supposed to fit him until he’s six. If that tells you anything. They don’t know that he’ll ever walk again or anything.”

The FDA identifies 7-OH as a potent opioid derived from kratom and has raised alarms over the “concerning proliferation” of these concentrated products available over the counter and online.

The report highlights a pressing public health dilemma, calling for immediate and effective policies to inform consumers while limiting access to 7-OH-containing products. Although it is illegal in Indiana, 7-OH can still be found in Michigan, marketed as gummies, beverages, and pills.

Authorities in Berrien County recently issued warnings about a rise in kratom-related hospitalizations, noting Michigan lacks a statewide age limit for its sale.

“Kratom contains a chemical called 7-OH (7-hydroxymitragynine), which behaves like an opioid and can trigger severe withdrawal symptoms. It’s especially popular among teenagers and is sold at gas stations and smoke shops as various candy-flavored products,” the warning stated. “While promoted as an energy booster, mood enhancer, pain relief, and treatment for opioid withdrawal symptoms, kratom can lead to serious health complications, including seizures, liver toxicity, and addiction, and can potentially cause an overdose.”

Casebere has decided to speak out to raise awareness regarding 7-OH, emphasizing, “They’re labeling it however they want to because it’s not regulated, and they’re selling it to our kids.”

Facebook
Twitter
LinkedIn
Reddit
Telegram
WhatsApp

Related News